The Temporal Dimension of Risk

Item Type Journal paper
Abstract Multi-period measures of risk account for the path that the value of an investment portfolio takes. In the context of probabilistic risk measures, the focus has traditionally been on the magnitude of investment loss, and not on the dimension associated with the passage of time. In this paper, the concept of a temporal path-dependent risk measure is mathematically formalized in order to capture the risk associated with the temporal dimension of a stochastic process, and its theoretical properties are analyzed. We then study the temporal dimension of investment drawdown (its duration), which measures the length of excursions below a running maximum. Its properties in the context of risk measures are analyzed both theoretically and empirically. In particular, we show that duration captures serial correlation in the returns of two major asset classes. We conclude by discussing the challenges of path-dependent temporal risk estimation in practice.
Authors Mahmoud, Ola
Journal or Publication Title Journal of risk : JOR
Language English
Subjects economics
HSG Classification contribution to scientific community
HSG Profile Area SEPS - Quantitative Economic Methods
Refereed Yes
Date 11 January 2017
Publisher Incisive Media
Place of Publication London
Volume 19
Number 3
Page Range 57-83
ISSN 1465-1211
Depositing User Prof. Dr. Ola Mahmoud
Date Deposited 19 Sep 2017 10:23
Last Modified 20 Jul 2022 17:32



Download (478kB) | Preview


Mahmoud, Ola (2017) The Temporal Dimension of Risk. Journal of risk : JOR, 19 (3). 57-83. ISSN 1465-1211

Edit item Edit item